Hail, Morgan
- When
- March 15, 4:40 PM CST to 4:41 PM CST
- Where
- Morgan County, Waverly
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.580, -89.950
An upper-level impulse interacting with an unseasonably warm airmass triggered scattered thunderstorms across central and southeast Illinois during the evening of March 15th. A few of the storms produced up to quarter-sized hail along with frequent lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An upper-level impulse interacting with an unseasonably warm airmass triggered scattered thunderstorms across central and southeast Illinois during the evening of March 15th. A few of the storms produced up to quarter-sized hail along with frequent lightning. One fire caused by a lightning strike was reported near Mechanicsburg in Sangamon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 15, 2:01 PM CST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 301 PM CDT THU MAR 15 2012 .DISCUSSION... ISSUED 301 PM CDT THU MAR 15 2012 MODELS IN VERY GOOD AGREEMENT WITH OVERALL PATTERN GOING FROM SOUTHWEST FLOW TO RIDGING ACROSS THE EASTERN HALF OF THE US...WITH A LARGE TROUGH IN THE WEST. THIS PATTERN WILL CONTINUE THE WELL ABOVE NORMAL TEMPS THROUGH THE WEEKEND AND INTO NEXT WEEK. SMALL SHORT WAVES WILL ALSO MOVE NORTHEAST THROUGH THE FLOW AND BRING SOME CHANCES OF PCPN TO A PART OF THE CWA IN THE SHORT TERM. LONG TERM CONCERN IS THE LARGE TROUGH DEVELOPING OUT WEST AND WHEN THE RESULTING PCPN WILL ARRIVE IN THE CWA NEXT WEEK. LONG TERM MODELS ACTUALLY LOOK SIMILAR IN THIS FORECAST AND COULD SEE SEVERAL PERIODS OF PCPN TOWARD MIDDLE OF NEXT WEEK. SHORT TERM...TONIGHT THROUGH SUNDAY SFC HIGH PRSS WILL REMAIN ANCHORED OFF THE EAST COAST THROUGH THE PERIOD...ALLOWING WARM AND MOIST AIR TO BE ADVECTED INTO THE AREA FROM THE SOUTH. THIS WILL KEEP EARLY SUMMER-LIKE CONDITIONS IN THE AREA REST OF THE WEEK AND THROUGH THE WEEKEND. SEVERAL MINOR SHORT WAVES ARE SEEN IN THE WATER VAPOR LOOP TODAY AND THESE WILL MOVE EAST-NORTHEAST THROUGH THE PERIOD...BRINGING SMALL CHANCES OF PCPN TO PORTIONS OF THE CWA. HIGHEST CHANCES...THOUGH STILL SMALL...WILL BE IN THE SOUTH FOR TONIGHT AND TOMORROW. WILL MAINTAIN A SLIGHT CHC IN-BETWEEN WAVES TOMORROW NIGHT...FOLLOWED BY A CHANCE AGAIN SAT AND SAT NIGHT...AND IN THE EAST SUNDAY. FOR NOW...WILL JUST KEEP POPS IN CHANCE CATEGORY SINCE A SFC FEATURE WILL NOT BE ASSOCIATED WITH THE PCPN THROUGH THE PERIOD. TEMPS WILL REMAIN WELL ABOVE NORMAL AND SEE NO CHANGE IN THAT AT THIS TIME. EXPECTING RECORD TEMPS THROUGH MOST OF THE PERIOD. LONG TERM...SUNDAY NIGHT THROUGH THURSDAY WITH THE PATTERN BECOMING ONE OF A STEEP TROUGH IN THE WEST AND RIDGING IN THE EAST...BELIEVE WARM AND MOIST CONDITIONS WILL CONTINUE INTO THE BEGINNING OF NEXT WEEK. INITIALLY DRY CONDITIONS WILL BE THE RULE...BUT AS THE TROUGH GETS CLOSER...CHC POPS WILL BE INTRODUCED IN THE EXTREME WEST FOR MON AND THEN AGAIN ON TUE. GFS AND ECMWF MODELS FORECAST THE TROUGH DEVELOPING INTO A CUTOFF LOW IN THE MID LEVELS. THIS WILL SPLIT THE FLOW AND THE UPPER LVL LOW WILL SLOWLY MOVE EAST OR BECOME STATIONARY. THIS SLOW MOVEMENT WILL KEEP MOIST AIR ADVECTING INTO THE AREA FOR MIDDLE OF THE WEEK. SO WILL HAVE TO KEEP CHC POPS IN THE FORECAST FOR TUE NIGHT THROUGH THURSDAY. WELL ABOVE NORMAL TEMPS WILL CONTINUE FOR THE BEGINNING OF THE WEEK BUT BELIEVE TEMPS WILL COOL SOME...THOUGH STILL REMAIN ABOVE NORMAL...FOR MIDDLE OF THE WEEK AS CLOUDS AND PCPN AFFECT THE AREA. EXPECTING RECORD TEMPS TO CONTINUE AT THE BEGINNING OF THE WEEK. AUTEN && .AVIATION... ISSUED 1233 PM CDT THU MAR 15 2012 WARM/HUMID AIRMASS IN PLACE ACROSS CENTRAL ILLINOIS WILL ALLOW SCT-BKN CU TO DEVELOP DURING THE AFTERNOON. BASED ON FORECAST SOUNDINGS AND LATEST SURFACE OBS...CEILINGS SHOULD GENERALLY BE AROUND 4000FT. ISOLATED SHOWERS/STORMS MAY DEVELOP AS WELL...HOWEVER WILL NOT INCLUDE ANY MENTION OF PRECIP IN TAFS UNTIL SHORT-TERM CONVECTIVE TRENDS BECOME BETTER ESTABLISHED. DIURNAL CLOUDS WILL DISSIPATE TOWARD SUNSET...WITH MOSTLY CLEAR SKIES EXPECTED TONIGHT INTO FRIDAY MORNING. WINDS WILL BE FROM THE W/SW THIS AFTERNOON...WITH THE STRONGEST WINDS GUSTING TO AROUND 20KT ALONG AND SOUTH OF THE I-72 CORRIDOR. WINDS WILL BACK TO S AND DIMINISH TO LESS THAN 10KT TONIGHT. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 332 PM CDT THU MAR 15 2012 ILZ027>031-036>038-040>057-061-161100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX- LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA- PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 332 PM CDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL WEAK IMPULSES WILL TRACK ACROSS THE REGION FROM FRIDAY THROUGH SATURDAY NIGHT...BRINGING PERIODIC CHANCES FOR THUNDERSTORMS. IT APPEARS THAT THE BEST THREAT FOR SCATTERED THUNDERSTORMS WILL BE SATURDAY AND SATURDAY NIGHT AS AN UPPER LEVEL SYSTEM TRACKS ACROSS THE MIDWEST. ALTHOUGH A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE THREAT FOR THUNDERSTORMS WILL INCREASE AGAIN BY NEXT WEDNESDAY AS A MORE POTENT WEATHER SYSTEM APPROACHES THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-161100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 332 PM CDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT AN UPPER LEVEL DISTURBANCE WILL TRIGGER SCATTERED THUNDERSTORMS TONIGHT. A FEW OF THE STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL WEAK IMPULSES WILL TRACK ACROSS THE REGION FRIDAY THROUGH SATURDAY NIGHT BRINGING PERIODIC CHANCES FOR THUNDERSTORMS. IT APPEARS THAT THE BEST THREAT FOR SCATTERED THUNDERSTORMS WILL BE SATURDAY AND SATURDAY NIGHT AS AN UPPER LEVEL SYSTEM TRACKS ACROSS THE MIDWEST. ALTHOUGH A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE THREAT FOR THUNDERSTORMS WILL INCREASE AGAIN BY NEXT WEDNESDAY AS A MORE POTENT WEATHER SYSTEM APPROACHES THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
131 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HAIL ST. FRANCISVILLE 38.59N 87.65W
03/15/2012 M0.50 INCH LAWRENCE IL AMATEUR RADIO
&&
CHURCHILLPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
133 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM HAIL ST. FRANCISVILLE 38.59N 87.65W
03/15/2012 M0.50 INCH LAWRENCE IL AMATEUR RADIO
&&
CORRECTED EVENT TIME
CHURCHILLThe Lincoln radar (KILX), 82 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
11 hail, 1 lightning. Local standard time, as filed.
Lightning struck a barn northwest of Mechanicsburg causing a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367115, 367113, 367111, 367110, 367109, 367108, 367107, 367106, 367105, 367104, 367103, 367117.